Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 482, NWS Norman, OK

July 12, 2005Alfalfa County, Grant County, Kay County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 12, 2005, 3:44 PM CDT for Alfalfa County, Grant County, Kay County, Oklahoma. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2005, 3:44 PM CDT (20:44 UTC)
Expired
Jul 12, 2005, 4:30 PM CDT
In force
46 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Alfalfa County, OK, Grant County, OK, Kay County, OK

The radar

The Vance AFB radar (KVNX), 34 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 951 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
951 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:41 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 12, 2:41 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
241 PM CDT TUE JUL 12 2005

.DISCUSSION...
CLUSTER OF STORMS THAT FORMED EARLY THIS MORNING ACROSS NORTHERN
PARTS OF KANSAS HAVE SURVIVED INTO SOUTH CENTRAL KANSAS EARLY THIS
AFTERNOON. ADDITIONAL STORMS HAVE FORMED IN ADVANCE OF THIS CLUSTER
ACROSS FAR NORTHERN OKLAHOMA. MID AND UPPER WAVE SHOULD HELP PUSH
STORMS INTO NORTH CENTRAL OKLAHOMA OVER NEXT 2 TO 3 HOURS...BUT STORMS
SHOULD WEAKEN FARTHER SOUTH AND BECOME LESS NUMEROUS AS MID LEVEL WINDS
ARE NOT AS STRONG. APPEARS THAT STRONGER STORMS WILL BE CAPABLE OF
WINDS TO 45 MPH.

WILL MAINTAIN SLIGHT CHANCES FOR STORMS OVER NEXT SEVERALS DAYS
WITH BETTER CHANCE FOR STORMS OVER SOUTHERN PARTS OF FA AS MID
LEVEL SHEAR AXIS PUSHES SOUTH AND RIDGE BUILDS INTO CENTRAL AND
NORTHERN PLAINS.

STRONG WAVE MOVING INTO PACIFIC NORTHWEST BY THE END OF THE WEEK IS
FORECAST TO FLATTEN UPPER RIDGE WHICH MAY ALLOW FOR WEAK COLD FRONT
TO PUSH ACROSS THE AREA AROUND MONDAY AND TUESDAY OR NEXT WEEK.  WILL
KEEP IN SLIGHT/CHANCE POP FOR STORMS ALONG FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  70  92  69  92 /  20  20  10  10
HOBART OK         72  93  69  95 /  20  20  10  10
WICHITA FALLS TX  73  96  71  96 /  20  30  20  20
GAGE OK           69  90  67  93 /  30  10  10  10
PONCA CITY OK     70  90  68  91 /  40  10  10  10
DURANT OK         73  95  72  95 /  20  30  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

SIX
Hazardous weather outlook, Jul 12, 2:50 PM CDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
250 PM CDT TUE JUL 12 2005

OKZ004>048-050>052-TXZ083>090-131200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE FORECAST THROUGH TONIGHT.

DISCUSSION...
A THUNDERSTORM CLUSTER WILL MOVE SOUTH ACROSS NORTH-CENTRAL OKLAHOMA
THIS AFTERNOON... BRINGING WIND GUSTS THAT MAY EXCEED 50 MPH IN A
FEW LOCATIONS.  THESE STORMS ARE EXPECTED TO SLOWLY WEAKEN AS THEY
CONTINUE MOVING SOUTH TOWARD CENTRAL OKLAHOMA LATE THIS AFTERNOON
AND EARLY THIS EVENING.  OTHERWISE... ISOLATED THUNDERSTORMS WILL
TO OCCUR IN CENTRAL AND WESTERN OKLAHOMA... AND WESTERN NORTH
TEXAS... THIS AFTERNOON AND EVENING.  THE PRESENCE OF ONLY MODEST
LEVELS OF INSTABILITY... ALONG WITH VERY WEAK VERTICAL WIND SHEAR...
WILL LIKELY KEEP ALL THE THUNDERSTORMS BELOW SEVERE LEVELS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY JULY 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS MAINLY
EASTERN AND SOUTHERN OKLAHOMA... AND THE WESTERN PART OF NORTH TEXAS
THROUGH THE WEEKEND AS UPPER LEVEL DISTURBANCES ASSOCIATED WITH THE
REMNANTS OF DENNIS MOVE ACROSS THE AREA. THUNDERSTORM CHANCES WILL
INCREASE ACROSS NORTHERN OKLAHOMA ON MONDAY AS A COLD FRONT MOVES
INTO THE AREA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

CMS

In the hours before

Special weather statement, Jul 12, 3:10 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
310 PM CDT TUE JUL 12 2005

OKZ007-008-122045-
GRANT OK-KAY OK-
310 PM CDT TUE JUL 12 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT AND KAY COUNTIES.

AT 310 PM... AN OUTFLOW BOUNDARY FROM STRONG TO SEVERE THUNDERSTORMS
IN SOUTHERN KANSAS WAS LOCATED FROM NEAR WELLINGTON KANSAS TO NEAR
FREEPORT KANSAS... OR ABOUT 15 MILES NORTH OF THE KANSAS STATE LINE.
THIS OUTFLOW BOUNDARY WILL BRING GUSTY WINDS OF 30 TO 50 MPH INTO
GRANT AND KAY COUNTIES.

ADDITIONAL THUNDERSTORMS ARE DEVELOPING ACROSS GRANT AND KAY
COUNTIES.

PEOPLE IN GRANT AND KAY COUNTIES SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 4:56 PM CDTSevere Thunderstorm WarningOUNLogan49 min
Jul 12, 5:16 PM CDTSevere Thunderstorm WarningOUNKingfisher44 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.